Hail, Boone
- When
- August 7, 5:26 PM CST
- Where
- Boone County, 0.52 mi E of St Edward
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -97.860
Thunderstorms, a few severe with large hail and damaging winds, developed during the late afternoon and evening along a weak cool front that stretched from east central Nebraska into southwest Iowa. Instability was modestly high as temperatures near the front climbed to around 100 degrees with dew point temperatures in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms, a few severe with large hail and damaging winds, developed during the late afternoon and evening along a weak cool front that stretched from east central Nebraska into southwest Iowa. Instability was modestly high as temperatures near the front climbed to around 100 degrees with dew point temperatures in the low to mid 60s. However, deep wind shear and convergence near the boundary was weak which limited the overall coverage of the storms and any associated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:15 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 615 PM CDT TUE AUG 7 2012 .AVIATION...00Z TAFS FOR KOFK...KOMA AND KLNK. SPOTTY CONVECTION HAS DEVELOPED EARLY THIS EVENING AND SO ADDED A TEMPO GROUP TO KOMA AND KLNK FOR POSSIBLE THUNDERSTORMS. OTHERWISE...CIGS SHOULD REMAIN IN THE VFR CATEGORY WITH SPOTTY SHOWERS AND THUNDERSTORMS POSSIBLE INTO WEDNESDAY MORNING. && .PREV DISCUSSION... /ISSUED 308 PM CDT TUE AUG 7 2012/ DISCUSSION... SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE EAST...WEST...AND SOUTH...BUT NOT QUITE OVER THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES PERSISTENT UPPER-LEVEL RIDGE OVER THE SOUTHWEST US...WITH TROUGHING TO THE EAST...AND NORTHWESTERLY FLOW BETWEEN. WEAK SHORTWAVES WERE EVIDENT ACROSS SD INTO NORTHWEST NEB...AS WELL AS UPSTREAM IN MT...AND A BROAD AREA OF WEAK 30-50M 500MB HEIGHT FALLS EXTENDED FROM BC THROUGH MT/WY...AND ALSO IN SOUTHWEST KS INTO THE TX/OK PANHANDLES. 700-500MB LAPSE RATES WERE FAIRLY STEEP ACROSS MUCH OF THE WEST INTO THE CENTRAL PLAINS...WITH 20C TEMP DIFFERENCES AS FAR EAST AS CENTRAL IL. 850MB MOISTURE OF 8C+ HAD SPREAD NORTHWARD FROM THE GULF TOWARD THE DAKOTAS/GREAT LAKES...WITH AN INCONVENIENT DONUT HOLE OVER KOMA. 850MB TEMPS CONTINUE TO WARM...WITH 20-25C WIDESPREAD ACROSS THE PLAINS. AT 19Z...WEAK SURFACE FRONT LIES ACROSS SOUTHEAST NEB INTO WESTERN IA...THOUGH IT IS DIFFUSE AND TEMPERATURES/DEWPOINT GRADIENTS ARE WEAK TO NONEXISTANT. MAIN FORECAST CONCERN IS PRECIP POTENTIAL THIS EVENING INTO WEDNESDAY. ISOLATED HIGH-BASED STORMS ARE DEVELOPING FROM CENTRAL IA SOUTHEASTWARD INTO NORTHEAST KS...WHILE ADDITIONAL DEVELOPMENT CONTINUES IN WESTERN NEB. A LITTLE ACCAS IS EVIDENT IN EASTERN NEB...BUT IT IS BASED WELL ABOVE 10KFT. FOR THIS EVENING...THINK ANY SHRA/TSRA THAT CAN DEVELOP WILL BE ISOLATED AT BEST...AND WILL OCCUR SOUTH OF INTERSTATE 80. BETTER PRECIP POTENTIAL WILL COME AFTER MIDNIGHT AS REMNANT CONVECTION FROM WESTERN NEB MOVES EASTWARD...WITH SUPPORT FROM SHORTWAVE DROPPING THROUGH THE NORTHWEST FLOW. ACTIVITY SEEMS TO BE MOST LIKELY IN THE SOUTHERN HALF OF THE CWA GIVEN STORM MOTION OF DEVELOPING CONVECTION...AND HAVE PUT CHANCE POPS THERE WITH SLIGHT CHANCE ELSEWHERE FOR ANYTHING DRIFTING OUT OF SD. WAVE WILL CONTINUE TO DIG ON WEDNESDAY...GENERATING SHOWERS AND THUNDERSTORMS IN IOWA THAT ARE LIKELY JUST GOING TO BRUSH THE EASTERNMOST CWA...WITH SMALL POPS IN THERE THROUGH THE DAY. WAVE WILL SLIDE EASTWARD BY WEDNESDAY EVENING...AS WILL ITS ASSOCIATED PRECIP. TEMPS LOOK WARM FOR ONE MORE DAY IN THE AREA...BUT ON WEDNESDAY EVENING...COOLER AIR IS DRAGGED DOWN BEHIND THE DEPARTING UPPER- LEVEL WAVE AS IT REINFORCES THE EASTERN TROUGH...LEAVING A FEW DAYS OF MAX TEMPERATURES NEAR TO BELOW NORMAL. THURSDAY AND FRIDAY WILL REMAIN DRY ACROSS THE AREA...BUT TEMPERATURES IN THE LOWER 80S OR SO WILL PROVIDE A LITTLE RELIEF. RETURN FLOW BEGINS AROUND FRIDAY EVENING ACROSS THE CWA AS DEEP EASTERN US UPPER TROUGH FINALLY BEGINS TO PULL AWAY AND WESTERN RIDGING BEGINS TO BUILD BACK INTO THE PLAINS. ECMWF HAS TRENDED WAAY DOWN ON ITS PROJECTION FOR A SHORTWAVE TO PRODUCE SHOWERS AND THUNDERSTORMS ON SATURDAY...AND NOW MISSES THE AREA ALTOGETHER AS RIDGING PUSHES THE SHORTWAVE MORE NORTHWARD. HAVE BACKED DOWN POPS SIGNIFICANTLY ON FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS EVEN MODEL BLENDS ARE NOW CARVING AWAY POPS. WARM AIR ADVECTION IS GENERALLY EXPECTED THROUGH THE REST OF THE FORECAST PERIOD...AND HAVE TRENDED TEMPS UPWARD FROM SATURDAY THROUGH THE WORK WEEK. ECMWF HINTS AT A POSSIBLE SYSTEM THAT MAY OR MAY NOT SKIRT THE AREA...BUT HAVE KEPT FORECAST DRY UNTIL CONFIDENCE INCREASES...AS AM SKEPTICAL OF ANY PROMISE OF RAIN IN THE EXTENDED. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && BK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 557 PM CDT TUE AUG 7 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 557 PM CDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY SOUTH OF HIGHWAY 30. A SPOTTY FEW OF THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND. THE CHANCE FOR STORMS CONTINUES OVERNIGHT AS STORMS MOVE OUT OF WESTERN NEBRASKA...WITH THE BETTER CHANCE REMAINING SOUTH OF INTERSTATE 80 AND A SLIGHT CHANCE ELSEWHERE. ISOLATED STORMS ARE POSSIBLE ON WEDNESDAY...MAINLY IN WESTERN IOWA AND EXTREME NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR STORMS ON SATURDAY...MAINLY IN NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 PM CDT TUE AUG 7 2012
NEZ067-068-072330-
CASS NE-OTOE NE-
551 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN OTOE COUNTIES UNTIL 630 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WAVERLY...OR
12 MILES EAST OF LINCOLN...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS TO DIMES AND WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALMYRA AND EAGLE.
LAT...LON 4073 9646 4088 9646 4080 9623 4071 9624
4067 9630
TIME...MOT...LOC 2247Z 305DEG 11KT 4082 9646
DEWALDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT TUE AUG 7 2012
NEZ030-042-072345-
BOONE NE-PLATTE NE-
607 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WESTERN
PLATTE COUNTIES UNTIL 645 PM CDT...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ST. EDWARD...OR 30 MILES WEST
OF COLUMBUS...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.
LAT...LON 4157 9806 4174 9771 4149 9753 4146 9770
4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 2306Z 247DEG 13KT 4152 9794
DEWALDThe Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated at around 60 mph were accompanied by dime-size hail.
The hail was accompanied by thunderstorm wind gusts which were estimated at around 60 mph.
Thunderstorm wind gusts estimated at around 60 mph broke some tree limbs west of Offutt Afb. The winds were accompanied by 1 inch hail.
The hail was accompanied by thunderstorm wind gusts estimated to have approached 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389277, 389281, 389278, 389280, 389279.